Allergic reactions, including anaphylaxis, can sometimes occur after IV thrombolysis in patients with acute ischemic stroke, according to a new study.
A report in the journal Stroke reports, however, that questions remain about whether patients with stroke who receive thrombolytic agents actually face a higher risk of anaphylaxis than those who do not receive thrombolytics.
Weill Cornell Medicine–led researchers performed a retrospective cohort study using inpatient and outpatient claims between 2008 and 2015 from a nationally representative 5% sample of Medicare beneficiaries.
Included were patients aged 65 years and older who were hospitalized with acute ischemic stroke, defined by validated International Classification of Diseases, Ninth Revision, Clinical Modification diagnosis codes.
The focus was on patients treated with an IV thrombolytic agent during the index hospitalization, with the primary outcome defined as anaphylaxis. A secondary outcome was anaphylactic shock.
In analysis, the study team evaluated the association between IV thrombolysis and anaphylaxis after adjustment for demographics, vascular risk factors, the Charlson comorbidity index, exposure to IV contrast dye, treatment with mechanical thrombectomy, and history of allergic reactions.
Results indicate that among 66,989 patients with stroke, the 3,176 (4.7%) who underwent IV thrombolysis were at greater risk of atrial fibrillation (47.7% vs. 37.4%) and more often received IV contrast dye (44.3% vs. 21.9%) but had similar demographics and comorbidities.
Researchers determined that anaphylaxis developed in 17 (0.54%; 95% CI, 0.31%-0.86%) patients who received IV thrombolysis versus 45 (0.07%; 95% CI, 0.05%-0.09%) who did not.
On the other hand, after adjustment for demographics, comorbidities, contrast dye, mechanical thrombectomy, and history of allergies, the authors reported a significant association between receipt of IV thrombolysis and anaphylaxis (odds ratio, 7.8; 95% CI, 4.3-13.9). A similar association was identified for anaphylactic shock.
“Although a rare occurrence, the risk of anaphylaxis among patients with acute ischemic stroke was significantly higher among those who received intravenous thrombolysis,” the authors conclude.
« Click here to return to Anaphylaxis Update.